(800) 973-1540

Do regular cortisone shots make skin thinner ?

2 answers | Last updated: Jul 27, 2014
64px-hh6b80fd52d1
Q
An anonymous caregiver asked...
The skin on my forearms are so thin and tear so easily, and bruising occurs when I hardly bump into anything. I am only 58 but my arms look like those of someone over 80. I have been receiving cortisone injections for a bad back every 3 months for the last year. Could the cortisone be thinning out my skin or contributing to the problem?
 

Answers
Caring.com User - Jennifer Serafin, N.P.
Caring.com Expert
Send a Hug or Prayer
Send a Hug or Prayer
A
Jennifer Serafin, N.P. is a registered nurse and geriatric nurse practitioner at the Jewish Homes for the Aged in San Francisco.

Cortisone injections in your spine could cause thinning skin, bruising, or loss of pigment usually only at the injection site, not over the whole body. Since the medication is going

See all 433 questions about General Health
into the back, only a small amount of it is absorbed by the body, so systemic (whole body) effects are really rare.

I would look for another cause for your symptoms, as you are correct that it is not normal for someone your age to have this issue. Are you taking oral steroids (like prednisone)? Are you on a blood thinner, like aspirin, coumadin, or plavix? Are you taking a NSAID for pain (like advil, ibuprofen, aleve, etc)? All the medication groups I just listed can cause bruising. If there is no medication causing this, perhaps you are taking some kind of herbal supplement (some vitamins) or eating something that is causing you to bruise?

I would let your health care provider know about your concerns if medications or diet are not one of the possibilities. There are also health conditions, like immune disorders or endocrinology issues that can also cause thin skin and bruising. Good luck!

 

More Answers
nikibeach answered...

How to rebuild your skin and make it thick again. (reversing the effects from oral steroids / prednisone). 2 things to take: horsetail extract pills (1 pill 3x a day) - i get mine from swanson vitamins online for cheap and collagen pills (1 pill 2-3x a day). i get a huge bottle of this from costco take both of these for atleast 9 - 12 months and your skin should be back to normal (yes it takes time to rebuild, but it does work.). and most doctors will tell you there's no cure - don't believe them. as a side note, be sure to drink twice as much water when taking horsetail extract . it seems to dehydrate a little and cause a little constipation. but drinking more water alleviates this.

 

 
Ask a question Ask a question | Add an answer Add an answer